Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 126, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2023, 5:50 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2023, 5:50 PM MDT (23:50 UTC)
- Expired
- Jun 28, 2023, 6:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -656 J/kg
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 496 m²/s²
- 0-3 km storm-relative helicity
- 643 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:58 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 28, 3:58 PM MDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 458 PM CDT Wed Jun 28 2023 ...Updated Aviation... .SHORT TERM...(This evening through Thursday night) Issued at 113 PM CDT Wed Jun 28 2023 Approaching elevated levels of excessive heat this afternoon, with the combination of heat and humidity across the south will wane as more clouds spread over the area the next couple of days. Apparent temps this afternoon will peak out in the low 100s across areas from Pratt to Ashland and Medicine Lodge. Thursday while still moist with respect to dew points, won’t likely be as warm on a widespread basis, owing to increased clouds and potential impact from the cold front moving south today. Meanwhile this afternoon, 1500-2000 j/kg CAPE develops ahead of an approaching cold frontal boundary over west central Kansas, in a moderately high LCL/LFC environment with a limited area of steep low level lapse rates ahead of the front. Any SB convection able to go will immediately encounter a very broad area of steep mid level lapse rates. The HREF ensemble members all develop some semblance of convection from very isolated and limited in areal coverage to a lot more clustered and developing from the highway 25 area northeast towards Rush county or Hays by late evening. The SPC outlook has a 5% (marginal) wind and hail risk for this setup, centered on the very late afternoon through mid evening time- frame. Widespread severe isn’t expected, but the storms could result in fairly widespread outflow. As for convection on Thursday, a similar set up with around 1500 J/kg CAPE is possible based on high res ensemble means, and much higher members, in the west and north of the DDC area. SPC has increased the risk level to slight in the general same area – from around the Syracuse to Scott City areas and into all of NW Kansas – for a much more robust mcs wind threat. .LONG TERM...(Friday through Wednesday) Issued at 113 PM CDT Wed Jun 28 2023 The extended period looks to be an opportunity for the forecast area to get more drought busting rain in small doses through the nest couple of weeks. With aforementioned severe risk increasing heading into Thursday night, this begins a period of the marginal excessive rain outlook category shifting south in to at least west central Kansas Thursday evening. On the broader scope, the “Total QPF Plumes” from GFS/CMC and less useful Euro ensembles generally show mean and control chart lines up and to the right with roughly 3-5 day intervals of meaningful rain events, all adding up to the 1-2 inch category and large spreads that suggest local areas should see significantly more precipitation. Picking up with Friday night, the remnants of MCS activity may bleed into early Saturday, where models have the upper trough through western Kansas into the east by midday. From that point we get into a weak northwest flow aloft and perhaps a broad respite in the dew points as mid 50 dew points seem reasonable given the pattern of weak northerly surface flow. No significant subsidence or dry period can really be counted on here as the models still present meaningful diurnally driven QPF fields across the western half of the DDC area already by Sunday night – a response to the still rather progressive upper flow. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 458 PM CDT Wed Jun 28 2023 VFR will continue through this TAF period, with scattered mid and high clouds. Radar imagery at 2150z Wed depicted an obvious boundary between GCK/DDC and south of HYS. Isolated convection will be favored to develop along this boundary 00-06z Thu as 18z NAM suggests. Instability is strong, but no triggering mechanism is apparent, so have low confidence of any convective impacts at any specific terminal. As such, this TAF cycle was kept dry. Winds will be light and generally variable in direction through 12z Thu. After 15z Thu, wind fields are forecast to become more defined, with SW winds averaging 15-25 kts at LBL/DDC, less southwest wind at GCK, and northeast winds north of a boundary, averaging 10-20 kts at HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 99 69 90 / 10 0 10 10 GCK 68 94 66 85 / 20 10 20 20 EHA 70 95 67 85 / 10 10 10 20 LBL 70 97 68 87 / 10 10 10 10 HYS 69 98 68 88 / 20 10 30 20 P28 73 104 74 98 / 10 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Turner
Hazardous weather outlook, Jun 28, 2:37 AM MDT, 15 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 337 AM CDT Wed Jun 28 2023 KSZ030-031-043>046-061>066-074>081-084>090-290845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 337 AM CDT Wed Jun 28 2023 /237 AM MDT Wed Jun 28 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible Wednesday afternoon and evening across roughly the northwestern half of our area along/near a stalled cold front. Plenty of instability and bulk shear will exist in these areas, supportive of a risk for damaging wind and large hail, however a strong cap will limit thunderstorm coverage. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms once again appear possible Friday afternoon along an instability axis located near/along the KS/NE border. While thunderstorms will likely extend well south into our area, only the far northern zones have the highest probability of severe thunderstorms given proximity to the stronger instability. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Jun 28, 3:36 PM MDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
436 PM CDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg Larned 38.18N 99.09W
06/27/2023 Pawnee KS Public
tree limbs down. time est from radar.
&&Local storm report, Jun 28, 3:38 PM MDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
438 PM CDT Wed Jun 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg Larned 38.18N 99.10W
06/27/2023 Pawnee KS Law Enforcement
Tree limbs down, wire down. Time est from
radar.
&&Special weather statement, Jun 28, 5:08 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Wed Jun 28 2023
KSZ061-074-290000-
Stanton KS-Hamilton KS-
608 PM CDT Wed Jun 28 2023
...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 700 PM CDT/600 PM MDT/...
At 608 PM CDT/508 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Manter, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3793 10204 3801 10201 3796 10155 3769 10155
3756 10204
TIME...MOT...LOC 2308Z 238DEG 38KT 3772 10199
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:13 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward, Stevens | 50 min |
| Jun 27, 7:02 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 58 min |
| Jun 27, 7:38 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 41 min |
| Jun 27, 8:11 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 3 more | 39 min |
| Jun 27, 8:17 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 58 min |
| Jun 27, 9:11 PM MDT | Severe Thunderstorm Warning | DDC | Barber | 30 min |
| Jun 27, 10:11 PM MDT | Special Weather Statement | DDC | Clark | 34 min |
| Jun 28, 5:08 PM MDT | Special Weather Statement | DDC | Hamilton | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.